Hail, Ashland
- When
- May 7, 6:08 PM EST
- Where
- Ashland County, Perrysville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.650, -82.300
Penny size hail was observed.
An area of low pressure moved across the region on May 7th. Showers and thunderstorms developed in association with this low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved across the region on May 7th. Showers and thunderstorms developed in association with this low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 2:35 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 335 PM EDT THU MAY 7 2009 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE EASTERN GREAT LAKES TONIGHT AND DISSIPATE. A COLD FRONT WILL PUSH ACROSS THE LOWER GREAT LAKES ON SATURDAY. A LARGE ARA OF CHILLY CANADIAN HIGH PRESSURE WILL BUILD SOUTH ACROSS THE GREAT LAKES EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... WATCHING TWO FEATURES WITHIN THE FIRST 12 HOURS. FIRST IS THE TROUGH CROSSING THE GREAT LAKES WITH THE ASSOCIATED SHOWERS. THIS IS ESSENTIALLY A WEAK WARM FRONT. WILL CONTINUE TO FORECAST SHOWERS/EMBEDDED THUNDER MOVING EAST THIS EVENING. AREAS FROM CLE EASTWARD HAVE HAD ENOUGH SUNSHINE THAT THE INSTABILITY IS GREATER...NOT ENOUGH FOR ANY SEVERE STORMS BUT WILL LIKELY SEE SHOWERS/STORMS REDEVELOP LATE THIS AFTERNOON. SECOND FEATURE IS A SHORT WAVE CROSSING THE PLAINS STATES WHICH WILL TRIGGER A NEW ROUND OF SHOWERS/STORMS WHICH WILL MOVE ESE. DO NOT HAVE A GOOD FEELING ON HOW THIS WILL EVOLVE. THINK THE MAJORITY OF THESE NEW SHOWERS/STORMS WILL PROPAGATE SOUTHEASTWARD AND BLOW UP ALONG THE OLD THERMAL BOUNDARY THAT STILL SEEMS TO LIE ACROSS THE LOWER OHIO VALLEY. THIS WOULD KEEP THE MAJORITY OF THE NEW STORMS WELL TO THE SOUTH BUT CANNOT RULE OUT ANOTHER ROUND OF SHOWERS AND A FEW TSTORMS BRUSHING THE AREA LATER TONIGHT. ONCE AGAIN WILL HAVE TO WATCH FOR PATCHY DENSE FOG TONIGHT AS SKIES PARTIALLY CLEAR AND WINDS ARE RELATIVELY LIGHT. SSW WIND MAY BE JUST ENOUGH ALONG THE LAKESHORE AND ON THE HILL TOPS TO KEEP FOG FROM GETTING DENSE BUT CANNOT RULE IT OUT FOR MOST AREAS. WARMER TONIGHT THAN RECENT NIGHTS AS DEWPOINTS ARE COMING UP BUT STILL THE CHANCE FOR A LITTLE RADIATIONAL COOLING IF WE GET A FEW HOURS OF CLEARING. MIN TEMP FCST WILL BE CLOSE TO GFS/MAV MIN TEMP GUIDANCE WHICH IS MOSTLY A CATEGORY COOLER THAN NAM GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... MAJORITY OF THE SHOWERS/STORMS FROM THE PLAINS SHORT WAVE SHOULD BE JUST ABOUT SOUTH OF THE AREA FRI MORNING OR SOON AFTER. CANNOT RULE OUT A FEW NEW SHOWERS/TSTORMS DEVELOPING FRI AFTRN MAINLY ACROSS THE HILLS OF INLAND NE OH/NW PA BUT ONCE WE GET WHAT EVER ACTIVITY IS OCCURRING IN THE MORNING OUT OF THE WAY... THE REMAINDER OF THE DAY MAY BE MOSTLY DRY. NOT SURE WHY THE GFS/MAV MIN TEMP GUIDANCE IS SO COOL FRI NIGHT ESPECIALLY ACROSS NW OHIO. SHOULD BE RELATIVELY WARM IN SOUTH FLOW AHEAD OF THE COLD FRONT. FORECAST WILL BE A CATEGORY OR TWO WARMER THAN GUIDANCE. MODELS HAVE VARIOUS SURFACE LOWS POSTED ON SATURDAY OF WHICH MAY OR MAY NOT BE REAL OR AT LEAST TOO STRONG. WILL TREAT FORECAST AS A COLD FRONTAL PASSAGE DURING THE LATE MORN AND AFTRN FROM NW TO SE WITH INCREASING POPS EAST. WARM MAX TEMPS (70S) AHEAD OF THE FRONT. GUSTY SW FLOW BECOMING WNW. MODELS KEEP HINTING AT A TRAILING SHORT WAVE IN THE DEEPENING TROUGH ALOFT OVER THE EASTERN GREAT LAKES ON SUNDAY. THIS WOULD BE TYPICAL IN THIS PATTERN. WILL KEEP A CHANCE OF SHOWERS EXTREME NE OH/NW PA AND TRY TO BE OPTIMISTIC FOR DRY WEATHER FOR MOMS DAY REMAINDER ALTHOUGH I COULD SEE A FEW INSTABILITY SHOWERS POPPING UP. COOLER. && .LONG TERM /MONDAY THROUGH THURSDAY/... HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER PATTERN FOR THE START OF THE EXTENDED PERIOD. ON MONDAY NIGHT THE HIGH WILL BE CENTERED OVER THE OHIO VALLEY. THIS COULD BE A SETUP FOR A COOL NIGHT. FORECAST TEMPS AT THIS TIME IN THE UPPER 30S TO LOWER 40S. IF THE TREND CONTINUES SOME SCATTERED FROST MAY BE POSSIBLE. HIGH PRESSURE WILL BEGIN TO SLIDE TO THE EAST ON WEDNESDAY. THE MODELS HAVE SLOWED THIS PROGRESSION DOWN FROM YESTERDAY. A RETURN FLOW WILL ESTABLISH ITSELF BUT WARM FRONTAL PCPN NOT LIKELY TO REACH THE AREA UNTIL WED NIGHT. THE ECMWF IS SLIGHTLY FASTER WITH THE PROGRESSION BUT BOTH MODELS ARE FAIRLY SIMILAR. I WILL INTRODUCE PCPN WED NIGHT AND THU. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A LINE OF SHOWERS OVER NW OHIO AT THIS TIME MOVING EAST. CURRENT SHOWER ACTIVITY NEAR TOL AND SHOULD BE IN FDY AROUND 17Z. THE TIMING FOR CLE AND MFD SHOULD HAVE SHOWERS AT THAT LOCATIONS AROUND 20Z AND AT CAK...YNG AND ERI 21Z-00Z. CEILINGS ARE VERY LOW WITH THE SHOWERS. MANY LOCATIONS WITH CEILINGS BELOW 1KFT. IFR CONDITIONS EXIST BEHIND THE LINE AS WELL. I THINK CONDITIONS WILL IMPROVE TO MVFR THIS AFTERNOON AND I WILL ADJUST CEILING HEIGHTS AS REQUIRED. I WILL MOVE PCPN OUT THIS EVENING AND GRADUALLY IMPROVE THE THE CONDITIONS TO VFR. I DO NOT EXPECT WIDESPREAD FOG OVERNIGHT AS MID AND HIGH CLOUDS SHOULD STREAM OVER THE AREA. A FEW LOCATIONS COULD GO BRIEFLY BELOW 3NM. OUTLOOK...NON VFR AT TIMES IN SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH SATURDAY NIGHT. SUNDAY THOUGHT TUESDAY VFR. && .MARINE... A WEAK COLD FRONT WILL PASS ACROSS THE LAKE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. A STRONGER COLD FRONT WILL MOVE ACROSS THE LAKE ON SATURDAY. EXPECT TO SEE A WEST WIND INCREASE TO AT LEAST 15 TO 25 KNOTS LATE SATURDAY MORNING AND CONTINUE INTO SATURDAY EVENING. WINDS SHOULD STAY BELOW GALE FORCE BUT A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED. SURFACE HIGH PRESSURE WILL THEN BUILD ACROSS THE LAKE IN THE WAKE OF THE COLD FRONT AND WILL PERSIST INTO EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...GARNET AVIATION...GARNET MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1025 AM EDT THU MAY 7 2009 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081430- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 1025 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS COULD BE LOCALLY STRONG TODAY WITH BRIEF GUSTY WINDS AND HAIL...MAINLY WEST OF INTERSTATE 71. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081430- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1025 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail. Local standard time, as filed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173906.